Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 29, 2021Jackson County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 29, 2021, 9:32 PM MDT for Jackson County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 9:32 PM MDT (03:32 UTC)
Expired
Jul 29, 2021, 10:00 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO

County Jackson County, CO

The radar

The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS85 KBOU 300332
SPSBOU

Special Weather Statement
National Weather Service Denver CO
932 PM MDT Thu Jul 29 2021
 
COZ033-035-300400-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
932 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARIMER COUNTY UNTIL
1000 PM MDT...

At 932 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glendevey, or 39 miles southwest of Laramie, moving north at 10 mph.

Penny size hail, heavy rain, and winds in excess of 30 mph will be 
possible with this storm. 

Locations impacted include...
Four Corners and Glendevey. 

LAT...LON 4074 10578 4068 10599 4095 10620 4100 10589
      4100 10582
TIME...MOT...LOC 0332Z 158DEG 7KT 4081 10594 

$$

BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 29, 8:43 PM MDT, 49 minutes earlier.

Area forecast discussion, Jul 29, 8:43 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
843 PM MDT Thu Jul 29 2021

.UPDATE...
Issued at 838 PM MDT Thu Jul 29 2021

Water vapor satellite imagery shows a broad moisture plume
circulating around the periphery of the ridge. Currently storms
continue to fire and move to the NNE just west of the divide
bringing moderate to high levels of rainfall and flooding to areas
areas Jackson and Larimer counties especially. There is little
synoptic influence with the lack of a jet or significant QG ascent.
However, some embedded vort maxes could be the culprit in aiding the
continued convection across the region this late into the evening.
Currently, CAMS do have the convection starting to taper off around
midnight for these areas with the lower elevations remaining dry.
Satellite shows mostly clear conditions east of Denver with some
remaining capped CU over the urban corridor. Lows will dip into the
upper 50s to lower 60s for areas east and mid-60s for Denver with
50s in the high country. Still anticipate higher storm coverage for
Friday given the position of the theta-e ridge and continued
shifting of the moisture plume. Made minor adjustments to pops for
updated timing and QPF this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 331 PM MDT Thu Jul 29 2021

Radar and satellite shows convection is popping up, and a little
stronger than most models forecast. There was still a ribbon of
higher MLCAPE of 1500-2500 J/kg near the foothills, but that's
still slowly mixing out. However, that low level moisture behind
this morning's frontal surge is still holding strong, with
dewpoints in the mid 50s into the Front Range Foothills. Thus, a
couple stronger storms are likely through the course of this
evening, most likely hugging the Front Range, but an isolated
strong storm also possible over the far northern border area of
the plains where there's a sharp gradient of MLCAPE from near
nothing to 2000-3000 J/kg. Otherwise, only isolated, weak
convective cells possible over the rest of the plains and I-25
Corridor. Some of these showers/storms may last until late evening
or close to midnight.

Friday will feature higher storm coverage, as we now have more
confidence that the mid and upper level moisture plume will shift
slightly farther east. Precipitable water values continue to
climb and will likely exceed an inch along the Front Range by late
in the day, and 700-500 mb specific humidity should climb over 6
g/kg. In addition, there is still good 850-700 mb theta-e ridge
over the northern mountains. Thus, we expect scattered to numerous
storms to develop with sufficient daytime heating and
destabilization. The factors above will be sufficient to bring a
higher threat of flash flooding to the burn areas, so a Flash
Flood Watch has been issued for those locations. Temperatures will
still be quite warm, with another day of highs in the mid 90s
across the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 331 PM MDT Thu Jul 29 2021

..TRANSITION TO A MORE ACTIVE AND COOLER PATTERN WITH HEAVY RAIN
POTENTIAL THIS WEEKEND...

Main concern for the period is the potential for heavy rainfall
through the weekend resulting in an increased flood threat over the
burn areas. There is a good census among ensemble guidance that an
upper level ridge will slowly retrograde through the region this
weekend. There is a consistent signal for favorable moisture to
advect into the region resulting in increased chances for higher
coverage showers and storms, especially Saturday, and possibly into
Sunday. Locally heavy rainfall and flash flooding over the burn
areas are the main threat. The ridge's main axis becomes situated
to the east of the region into next week promoting a gradual
drying and warming pattern. Showers and thunderstorms will become
less numerous Monday into Wednesday.

Saturday through Sunday...

An upper level ridge retrogrades over the region with its elongated
ridge axis oriented from TX to the northern Rockies allowing for
transport of subtropical moisture into Colorado. Along with a
moistened post-frontal airmass, this will create favorable
conditions for more numerous showers and thunderstorms in the
Saturday to Saturday night timeframe. NAEFS signals mean
precipitable water values well above average (above 90th
percentile) for the day. Ensemble guidance has been also been
consistent with showing high precipitable water values in the
.8-.9" range over mountains and up to 1.25" over the plains.
Easterly upslope flow, an axis of high theta-e and high specific
humidities create a more favorable environment for heavy rain over
the higher terrain. Model soundings indicate the plains to be
more capped limiting convective potential. The mountains/foothills
profiles are less stable displaying skinny CAPE with a deeper
moist layer aloft. Weak upper level winds will promote slower
storm motions. Overall, the ingredients are there for slow moving
storms that are capable of producing localized heavy rainfall.
Temperatures are also expected to be much cooler with highs in the
lower 80s.

The upper level ridge stays in place for Sunday. Confidence wavers
into Sunday as model guidance shows the environment to be more
stable. The moisture plume looks to stay in place for most of the
day, so showers are possible with higher chances over the higher
terrain and more south and west where the more favorable moisture
and convergence lies. A similar threat for localized heavy rainfall
will continue including a flash flood threat over the burn areas.

Monday through Thursday...

The same upper level ridge dominates the pattern into next week.
There is some spread in ensemble members in regards to how much
moisture will be around for Monday, but overall show there to be a
enough to keep the heavy rain threat possible over the
mountains/foothills. There is uncertainty for how long the favorable
moisture remains in the area through the week. The upper level ridge
will broaden and the axis will stay to the east of Colorado with
northerly flow aloft push the more favorable moisture south and
west. Overall, model guidance shows a gradual drying trend through
the end of the week with decreasing precipitable water values.
Tuesday may also feature another day for chances of showers and
storms mostly over the mountains/foothills. but coverage will likely
be less. Temperatures rebound back to more seasonable values in the
upper 80s and 90s over the plains. Ensemble guidance hints at the
passage of a shortwave trough to the north of the region by the end
of the week which may mean some increased chances for showers and
storms, but confidence is not high enough at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 838 PM MDT Thu Jul 29 2021

VFR conditions are expected through the TAF period. Winds will be
elevated from the southeast before shifting around to drainage
after 06z. By 16z a northwest push is expected then a transition
to the northeast for area terminals. There is increased chances
for convection at BJC and DEN especially toward the end of the TAF
period Friday around 00z with some variable gusting up to 30kts
with storm activity.

&&

.HYDROLOGY...
Issued at 331 PM MDT Thu Jul 29 2021

For Friday, the threat of flash flooding will increase a little
more as there is more confidence the moisture plume will shift
south and east enough to bring more numerous and stronger storms
into the area. Stronger storms may be capable of producing an inch
of rain in 30 minutes, and thus more considerable flash flood
threat. Most of this threat would be confined to burn areas once
again.

Moisture considerably increases into Saturday resulting in an
increased threat for flash flooding through Saturday night.
Precipitable water values will be well above normal. Coupled with
weak flow aloft and upslope flow, this will promote a favorable
environment for slow moving storms capable of localized heavy
rainfall, especially over the higher elevations. Model profiles
depict a deep moist environment with sufficient instability to
support showers and weak storms. Threat for flash flooding over
the burn areas may potentially become elevated or even
significant given the environment if a stronger storm/storms were
to occur in those areas. Sunday will feature a similar threat with
rich moisture likely staying in the area, although the main risk
could shift slightly southward.

Showers and storms will be possible Monday through mid-week,
although the upper level pattern supports a gradual drying trend.
This will result in a decrease in coverage of showers/storms. It
is also important to note that given the several days of rainfall,
the burn areas may be saturated and potentially more sensitive to
rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday morning through Friday evening for
COZ032>035.

&&

UPDATE...Bowen
SHORT TERM...Barjenbruch
LONG TERM...Mensch
AVIATION...Bowen
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 29, 11:03 AM MDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Thu Jul 29 2021

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Thu Jul 29 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another hot day is in store for us, although there may be isolated
showers and thunderstorms this afternoon and evening to offer up
some slight cooling. If a storm can develop over the northeast
corner of the state, it may be briefly severe with strong winds,
heavy rainfall, and some hail. Over the rest of the plains, any
isolated showers and storms would produce only a brief period of
light to moderate rain and gusty winds around 40 mph.

There is a limited threat of flash flooding in the Cameron Peak
and East Troublesome burn areas, where a stronger storm could
produce a half inch of rain in 30 minutes this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture will begin to increase on Friday, with an elevated
threat of flash flooding in burn areas. It will be another hot
afternoon with high temperatures in the mid 90s. The threat of
flash flooding will likely further increase by Saturday as a cold
front and surge of monsoonal moisture arrive. The burn areas in
the mountains and foothills will be most susceptible to the
flooding impacts, however the I-25 Corridor and adjacent plains
may also see heavy rain and localized flooding.

The chance of showers and thunderstorms will decrease across the
plains and I-25 Corridor early next week, but there will still be
heavy rainfall possible along with the threat of flash flooding
in the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 29, 4:59 PM MDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Denver CO
459 PM MDT Thu Jul 29 2021

COZ030-033-035-292330-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
459 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHWESTERN LARIMER COUNTIES UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Walden, or 47 miles southwest of Laramie, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Walden, Brownlee, Four Corners and Glendevey.

LAT...LON 4099 10572 4055 10613 4064 10639 4100 10620
TIME...MOT...LOC 2259Z 275DEG 11KT 4075 10612

DANIELSON
Local storm report, Jul 29, 6:16 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 WSW WALDEN            40.70N 106.39W
07/29/2021  M1.00 INCH       JACKSON            CO   LAW ENFORCEMENT

&&
Special weather statement, Jul 29, 9:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
932 PM MDT Thu Jul 29 2021

COZ033-035-300400-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
932 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARIMER COUNTY UNTIL
1000 PM MDT...

At 932 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glendevey, or 39 miles southwest of Laramie, moving north at 10 mph.

Penny size hail, heavy rain, and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Four Corners and Glendevey.

LAT...LON 4074 10578 4068 10599 4095 10620 4100 10589
      4100 10582
TIME...MOT...LOC 0332Z 158DEG 7KT 4081 10594

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:37 PM MDTAreal Flood AdvisoryBOUGrand83 min
Jul 29, 7:27 PM MDTAreal Flood AdvisoryBOUGrand93 min
Jul 29, 7:50 PM MDTFlash Flood WarningBOUJackson, Larimer3 hr
Jul 29, 8:14 PM MDTFlash Flood WarningBOUGrand112 min
Jul 29, 10:19 PM MDTAreal Flood AdvisoryBOULarimer86 min
Jul 30, 1:01 PM MDTFlash Flood WarningBOULarimer7 hr
Jul 30, 1:08 PM MDTAreal Flood AdvisoryBOULarimer6 min
Jul 30, 1:14 PM MDTFlash Flood Warning Considerable damage threatBOULarimer3 hr
Jul 30, 1:34 PM MDTFlash Flood Warning Considerable damage threatBOULarimer6 hr
Jul 30, 2:07 PM MDTFlash Flood WarningBOULarimer5 hr
Jul 30, 2:30 PM MDTFlash Flood WarningBOUClear Creek, Grand3 hr
Jul 30, 2:48 PM MDTAreal Flood AdvisoryBOULarimer87 min
Jul 30, 2:51 PM MDTFlash Flood WarningBOUGrand4 hr
Jul 30, 3:02 PM MDTFlash Flood WarningBOUGrand3 hr
Jul 30, 3:02 PM MDTSpecial Weather StatementBOULarimer43 min
Jul 30, 3:26 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
Jul 30, 3:45 PM MDTAreal Flood AdvisoryBOUGrand2 hr
Jul 30, 3:59 PM MDTAreal Flood AdvisoryBOULarimer, Weld61 min
Jul 30, 4:11 PM MDTSevere Thunderstorm WarningBOULarimer, Weld49 min
Jul 30, 4:16 PM MDTFlash Flood WarningBOUGrand3 hr
Jul 30, 4:28 PM MDTFlash Flood WarningBOUPark3 hr
Jul 30, 4:30 PM MDTFlash Flood WarningBOULarimer4 hr
Jul 30, 5:36 PM MDTFlash Flood Warning EmergencyCatastrophic damage threatBOULarimer3 hr
Jul 30, 5:37 PM MDTFlash Flood WarningBOUGrand99 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.